Michigan, 2011

Damaging Wind in Michigan, September 12, 2011

September 12, 2011 · NWS DTX · 1 event in 1 county or zone

An isolated severe thunderstorm impacted Shelby Township in Macomb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe thunderstorm impacted Shelby Township in Macomb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 12, 3:00 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 12, 3:00 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT MON SEP 12 2011

.SHORT TERM...THIS EVENING AND TONIGHT

RICHER THETA E CONTENT REMAINS BOTTLED SOUTH AND EAST OF THE TERRAIN
THIS AFTERNOON (SEE MIDDLE 60S DEWPOINTS). THE REASON FOR THIS MOIST
AIR SEEMS TO BE A COMBINATION OF SOME MOISTURE ADVECTION ALONG A
LIMITING STREAMLINE FROM THE SOUTHWEST AND THE DELAY IN DIURNAL
MIXING. OVERALL....THE PARCEL DESCRIBED IN THE OVERNIGHT DISCUSSION
IS SLIGHTLY UNDER DOING THE CONVECTIVE POTENTIAL (81/61) WITH RUC
MESOANALYSIS SOLIDLY DEPICTING 1500 J/KG AVAILABLE.  THE 12Z DTX
RAOB/MODEL SOUNDINGS DEPICT A VERY SUBTLE CAPPING INVERSION RIGHT AT
800-780 MB. WHILE THIS CAPPING APPEARS TO BE ERODING GIVEN THE LAST
FEW KDTX REFLECTIVITY IMAGES...THE CAP SHOULD LIMIT THE OVERALL
SIZE/VIGOR OF UPDRAFTS. EXPECT HEAVY RAINFALL POTENTIAL WITH THE
PASSING SHOWERS/THUNDER AND PERHAPS SOME GUSTY WINDS WITH COLLAPSING
CELLS.

A STRONG SURFACE CYCLONE IS CURRENTLY DEEPENING ACROSS FAR WESTERN
ONTARIO. AN ATTENDANT COLD FRONT NOW IN PLACE OVER MINNESOTA WILL
SLIDE STEADILY EASTWARD OVERNIGHT ARRIVING AT THE FAR NORTHERN CWA
BORDER BY 12Z TOMORROW MORNING. A GOOD LOW LEVEL JET STRUCTURE WILL
IMPINGE UPON THE STATE TONIGHT AFTERNOON MIDNIGHT. THE CONVERGENCE
ON THE NOSE OF THE LLJ WILL PROVIDE THE DYNAMICS FOR THE
DEVELOPMENT. THE LLJ WILL REMAIN VEERED AND INSTABILITY WILL REMAIN
MEAGER...SO WIDESPREAD ACTIVITY IS NOT EXPECTED. LOWS TONIGHT WILL
BE RELATIVELY MILD...LOWER 60S.

&&

.LONG TERM...TUESDAY THROUGH NEXT MONDAY

SURFACE LOW PRESSURE OVER ONTARIO WILL DRAG A WEAK COLD FRONT ACROSS
SOUTHEAST MICHIGAN ON TUESDAY. RECENT MODEL RUNS ARE INDICATING VERY
LITTLE MOISTURE ASSOCIATED WITH THIS FRONT. WITH THE LACK OF
MOISTURE AND WEAK FRONTOGENESIS...TOO MUCH UNCERTAINTY REMAINS TO
MENTION ANYTHING MORE THAN A CHANCE POP FOR THE MORNING PORTION OF
TUESDAY. AS THE LOW MOVES QUICKLY OFF TO THE NORTHEAST ON TUESDAY
AFTERNOON...A BRIEF PERIOD OF SUBSIDENCE WILL ALLOW THE NORTHERN
PART OF OUR CWA TO DRY OUT. WILL CONTINUE TO CARRY A CHANCE OF
THUNDERSTORMS ACROSS THE FAR SOUTHERN PORTION OF THE CWA ON TUESDAY
AFTERNOON AS RECENT MODEL SOLUTIONS SHOW THE FRONT SLOWING DOWN
LEAVING RESIDUAL INSTABILITY.

A COLD AIRMASS WILL FLOW IN FROM CANADA BEHIND THIS FRONT AS WINDS
SHIFT TO A NORTHWESTERLY DIRECTION. FORECASTED HIGHS WILL ONLY REACH
THE MID TO UPPER 60S ON WEDNESDAY AS COMPARED TO THE MID 70S TO LOW
80S ON TUESDAY. ANOTHER LOW PRESSURE SYSTEM OVER ONTARIO IS
FORECASTED TO DROP ANOTHER COLD FRONT ACROSS THE REGION ON WEDNESDAY
NIGHT. THIS FRONT WILL MOVE QUICKLY OFF TO THE NORTHEAST AGAIN AND
FOLLOWED BY ANOTHER SURGE OF COLD AIR. 850 MB TEMPERATURES WILL DROP
CLOSE TO -6 C ON WEDNESDAY IN NORTHERN MINNESOTA. THIS COLD AIR WILL
BE USHERED INTO MICHIGAN ON THURSDAY MORNING WITH 850 MB TEMPERATURES
RANGING FROM 0 C TO -2 C. LOWS ON THURSDAY NIGHT WILL THEREFORE
RANGE FROM UPPER 30S TOWARDS THE THUMB AND SAGINAW VALLEY REGION TO
THE MID 40S IN THE METRO DETROIT REGION. LEFT ONLY A CHANCE OF RAIN
IN THE FORECAST FOR THIS FRONT AS WELL SINCE IT IS ONCE AGAIN
LACKING SIGNIFICANT MOISTURE.

HIGH PRESSURE WILL BUILD INTO REGION ON THURSDAY WITH HIGH
TEMPERATURES REACHING ONLY INTO MID 50S TO NEAR 60 ACROSS THE CWA.
THIS HIGH PRESSURE SYSTEM WILL REMAIN OVER THE GREAT LAKES REGION
THROUGH THE WEEKEND. RECENT MODEL RUNS SHOW A MID LEVEL RIDGE
BUILDING ACROSS THE NORTHERN PLAINS BY SATURDAY. WARM AIR ADVECTION
WILL BRING DRY CONDITIONS AND WARMER TEMPERATURES ACROSS SOUTHEAST
MICHIGAN THROUGH THE WEEKEND. CURRENTLY EXPECTING TEMPERATURES TO
GRADUALLY INCREASE OVER THE COURSE OF THE WEEKEND WITH HIGHS
EVENTUALLY REACHING INTO THE LOW TO MID 70S BY MONDAY. WIND SPEEDS
WILL REMAIN CALM THROUGH SUNDAY WITH WINDS INCREASING ON MONDAY AS
THE PRESSURE GRADIENT BEGINS TO TIGHTEN. WITH HIGH PRESSURE OVER THE
REGION..SKIES WILL REMAIN MOSTLY CLEAR. CLOUD COVER WILL SLOWLY
INCREASE ON MONDAY AS THE NEXT SYSTEM APPROACHES FROM THE WEST.

&&

.MARINE...

A GALE WATCH REMAINS IN EFFECT FOR THE NORTHERN WATERS OF LAKE HURON
DUE TO A STRONG COLD FRONT EXPECTED TO MOVE THROUGH THE REGION.
UNCERTAINTY REMAINS HIGH REGARDING THIS SYSTEM BOTH IN THE SOUTHWEST
FLOW TONIGHT PRECEDING THE FRONT...AND THE WEST NORTHWEST FLOW
BEHIND. WILL NEED TO WATCH THE LONG FETCH SOUTHWESTERLY FLOW
DEVELOPING OVER SAGINAW BAY TONIGHT FOR ANY GALE WATCHES/WARNING.
FOR NOW...WITH THE MODEL DATA IN MIND WILL HOLD OFF BUT ISSUE SMALL
CRAFT ADVISORY HEADLINES. ACROSS THE NORTH...12Z DATA ARRIVED
EXTREMELY MARGINAL WITH THE CORE OF WEST NORTHWESTERLY WINDS AND
LACK OF TRUE STEEP LAPSE RATE PROFILE. FOR THIS REASON...WILL
RESPECT THE UNCERTAINTY AND MAINTAIN A GALE WATCH THAT IS IN EFFECT
FOR THE 2ND PERIOD.  A SECONDARY SURGE OF COLD AIR WEDNESDAY WILL
LIKELY REQUIRE HEADLINES FOR SMALL CRAFT BUT IS CURRENTLY EXPECTED
TO HAVE WIND GUSTS BELOW GALE FORCE. A BROAD EXPANSE OF COOL HIGH
PRESSURE WILL THEN SETTLE OVER THE REGION FOR THE END OF THE WEEK.

&&

.AVIATION...ISSUED 201 PM EDT MON SEP 12 2011

//DISCUSSION...

MAIN ADDITION TO THIS SET OF TAFS WAS TO INCLUDE MORE TIMING ON
THE STRONG COLD FRONT THAT IS EXPECTED TO BLAST THROUGH LOWER
MICHIGAN LATE TONIGHT AND TOMORROW MORNING. SOUTHWEST WINDS OF 15
TO 25 KNOTS TOMORROW ARE EXPECTED TO VEER QUICKLY TO THE
NORTHWEST BEHIND THE FRONTAL PASSAGE. PREFERRED TO MAINTAIN THE
PRECIPITATION FREE MESSAGE OF THE INHERITED FORECAST WITH LOW
CONFIDENCE. MOISTURE IS EXPECTED TO BE ON THE LEAN SIDE THIS FAR
SOUTH OF THE SURFACE LOW...SO CEILINGS HEIGHTS SHOULD REMAIN VFR.

AT DTW...A NON ZERO CHANCE FOR A SHOWER OR THUNDERSTORM EXISTS
THIS AFTERNOON...AND THEN AGAIN AFTER MIDNIGHT TONIGHT. CONFIDENCE
IN COVERAGE OR TIMING REMAINS TOO POOR TO INCLUDE IN THE FORECAST.
TIMING OF THE FRONT TOMORROW SHOULD OCCUR BETWEEN 18-21Z TOMORROW
MORNING.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE THAT CEILING HEIGHTS WILL LOWER BELOW 5 KFT
  TOMORROW

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...SAGINAW BAY AND THE NEARSHORE WATERS FROM
     PORT AUSTIN TO HARBOR BEACH...FROM 10 PM MONDAY TO 4 PM
     TUESDAY.

     GALE WATCH...LHZ361-LHZ362...FROM 8 AM TUESDAY TO 5 PM TUESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....RK/SC
MARINE.......CB
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 12, 2:46 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 PM EDT MON SEP 12 2011

MIZ047-048-053-130815-
MIDLAND-BAY-SAGINAW-
346 PM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI CITIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MIZ049-054-055-060>063-068>070-075-076-082-083-130815-
HURON-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
346 PM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING AS WARM SOUTHERLY
FLOW PUSHES SLIGHTLY UNSTABLE AIR INTO THE REGION. STORMS ARE NOT
EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS UP TO 25 MPH.
THUNDERSTORM MOVEMENT WILL BE FROM WEST TO EAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AS IN ADVANCE OF AN
APPROACHING COLD FRONT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LHZ361-362-130815-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
346 PM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GALE WATCH IS IN EFFECT FOR TUESDAY. PLEASE REFER TO THE LATEST
MARINE FORECAST FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ363-421-422-441>443-462>464-130815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
346 PM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED SOUTH OF PORT AUSTIN THIS
EVENING AS WARM SOUTHERLY FLOW PUSHES SLIGHTLY UNSTABLE AIR INTO
THE REGION. STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND WIND
GUSTS UP TO 25 MPH. THUNDERSTORM MOVEMENT WILL BE FROM WEST TO
EAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF PORT AUSTIN ON
TUESDAY AS A STRONG COLD FRONT CROSSES THE AREA. THE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

RK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 12, 3:52 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
452 PM EDT MON SEP 12 2011

MIZ063-069-070-122200-
MACOMB-OAKLAND-ST. CLAIR-
452 PM EDT MON SEP 12 2011

...SPECIAL WEATHER STATEMENT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF MOUNT CLEMENS...MOVING EAST
AT 25 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MACOMB TOWNSHIP BY 520 PM EDT...
  MOUNT CLEMENS BY 525 PM EDT...
  NEW BALTIMORE BY 545 PM EDT...
  HARSENS ISLAND BY 600 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DG

The radar

The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
September 12, 3:55 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Several large tree limbs blown down along Shelby Road between 23 and 24 Mile roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347359.